5 things you should know about Paracetamol

The Food and Drug Administration in America recently issued a warning to doctors aboutPain killers prescribing medications with more than 325 milligrams of paracetamol.  Liver damage may be sustained if the drug is taken incorrectly or at the wrong dosage.

Here are five things you should know about this popular painkiller:

1. It’s not great for muscle pain.

Paracetamol is part of a class of painkillers called non-opioid analgesics, which are used to treat mild or moderate pain. These include paracetamol, ibuprofen and aspirin. Non-opiod analgesics block an enzyme known as cyclooxygenase, or COX, according to Ewan McNicol, an assistant professor of anesthesiology at Tufts University. COX helps the body produce lipid compounds called prostaglandins that cause pain and inflammation when your cells are injured. Blocking this enzyme, therefore, helps prevent prostaglandins from causing you pain. Most non-opiod analgesics work in the peripheral nervous system, or the nerves not included in your brain and spinal cord. But scientists believe paracetamol works primarily in the central nervous system, attacking a slightly different form of the enzyme called COX-3. “What this means to you is that paracetamol is great for headaches, fever and minor aches and pains but won’t reduce inflammation due to, say, a muscle sprain,” McNicol explained.

2. It’s found in more than Panadol.

Though many people know that paracetamol is the active ingredient in Panadol, it’s also found in many other over-the-counter drugs including (but not limited to) some Excedrin, Robitussin and Sudafed products. Paracetamol is also used in combination with opioids in prescription pain medications such as Percocet, Vicodin and  Panadeine. To find out whether your medications contain paracetamol, read the drug label or the list of ingredients in the patient information leaflet that came with your prescription. If you are still unsure, contact your doctor or pharmacist.

3. It’s easy to accidentally take too much.

In Australia, the TGA has set the recommended daily maximum for adults at 3,000 milligrams.  It’s easier to reach this limit than you might think. Just one Panadol tablet contains 500mg of paracetamol. Taking too much paracetamol can lead to liver failure or death. Overdoses of the popular painkiller are some of the most common poisonings worldwide, according to the National Institutes of Health. In April 2009, the FDA introduced new labeling requirements for drug manufacturers. Any product that contains paracetamol must prominently identify the active ingredient on its display panel and must warn consumers about the potential for liver toxicity. Consumers should not take more than the prescribed dose of any medication that contains paracetamol, according to the FDA, and should avoid taking more than one paracetamol product at a time.

4. It’s not the best way to fight a hangover.

Most of us have popped a couple of painkillers after a night out to ward off a hangover. But experts say you should choose carefully when opening the medicine cabinet, especially if you’re a chronic heavy drinker. Taking paracetamol with alcohol, even in small amounts, can increase your risk of liver damage and/or kidney disease. Paracetamol is primarily metabolized in the liver, where it is turned into nontoxic compounds that are eliminated through urination. But the liver needs something called glutathione to do that. If your glutathione levels are low — which can be caused by chronic drinking, an unhealthy diet or fasting — the drug may be metabolized into a more toxic substance, according to the National Institutes of Health. Liver damage may occur after taking as few as four or five extra-strength pills over the course of the day, one NIH publication on alcohol and metabolism says. And another study showed that taking the recommended dose of paracetamol with a small to moderate amount of alcohol can increase your risk of kidney disease by 123%. You may not notice the signs of liver damage right away, the FDA says; some symptoms like loss of appetite and nausea can be mistaken for the flu (or that hangover). If you suspect you’re at risk, contact your doctor immediately.

5. It’s not like “a spoonful of sugar.”

Children can take paracetamol to fight pain or a fever, but parents should read drug labels carefully to avoid dosage errors. The “directions” section of the label tells you whether the medicine is right for your child and how much to give. If you’re unsure, or you can’t find your child’s weight or age listed, ask your doctor or pharmacist what to do. Parents should always use the measuring tool that comes with the medication, the FDA says — never a kitchen spoon. If your child takes too much paracetamol, seek medical attention right away. You can also call the Poison Control Centre on 13 11 26.

 


 

Article taken from CNN website. Wilson, J. “5 Things to Know About Acetaminophen.” January 16th, 2014. Source: http://edition.cnn.com/2014/01/16/health/acetaminophen-five-facts/

2016-10-26T10:51:06+00:00Wednesday, January 22, 2014|Categories: Facebook, Medicine|Tags: , |